AstraZeneca's vaccine continues to raise eyebrows because of serious side effects that have been observed in some people. However, experts defend that the benefits of vaccines outweigh the risks and that all drugs have side effects. That is why it is important to know the symptoms of each one of them.
Until now, the Spanish Agency for Medicines and Health Products (AEMPS) had identified a series of side effects of the AstraZeneca vaccine, to which a new one must now be added: persistent abdominal pain.
This is stated in the updated conclusions of the Pharmacovigilance Risk Assessment Committee (PRAC), a guide drawn up by the European Medicines Agency (EMA) on the cases of thrombosis reported after vaccination with AstraZeneca. The document enables the public to be aware of the symptoms of the vaccine and to be able to react in time in the event of the occurrence of serious health problems.
The circular is addressed to both citizens and healthcare professionals and warns that thrombosis can occur after vaccination with AstraZeneca. It specifies that it occurs "very rarely", and that it is thrombosis of venous sinuses in the abdomen and arteries. The cases reported correspond mostly to women under 60 years old, and it occurred in the two weeks following administration of the dose.
The Spanish agency adds that, so far, no risk factors predisposing to the appearance of these symptoms have been identified, and recommends monitoring the possible appearance of signs and symptoms of thrombosis for early diagnosis and treatment. To this end, it is important to have a good understanding of the symptoms described so far for the AstraZeneca vaccine. They are as follows:
To these, we must now add another symptom: persistent abdominal pain. The appearance of any of these symptoms indicates the risk of suffering from a thrombus, that is, a difficult blood clotting that can obstruct the arteries and trigger serious health problems. In the event of a thrombus, the guide recommends going to the health center and reporting these problems to the doctor.
The document specifies that 62 cases of thrombi and 24 cases of arterial thrombosis have been identified in Europe and the United Kingdom, 18 of which resulted in death. At the date of the document, 25 million people had been vaccinated with AstraZeneca. At least three people have died in Spain after receiving this vaccine. The first was a 43-year-old teacher, while the latest is a 30-year-old teacher.
The cases of thrombosis have been brought to the attention of the European Medicines Agency, which has launched an investigation to clarify the origin. The first investigations point to adverse reactions of an immunological nature, caused by the adjuvant.
Cases of thrombi have also been detected in another vaccine, Janssen. The Janssen and the AstraZeneca vaccines have something in common: they work with adenovirus, i.e. an attenuated cold virus, through which the coronavirus spike is inoculated into the body to trigger the production of antibodies. In contrast, messenger RNA vaccines, such as Pfizer and Moderna, have not shown such problems. The research is now focused on clarifying whether the method used by one or the other could be behind these serious problems.
The document clarifies that "the appearance of these symptoms is very rare, and studies with this vaccine have shown its efficacy in preventing transmission and reducing the risk of hospitalization and death due to COVID-19". Nevertheless, it points out the importance of "adopting additional measures to ensure that vaccination campaigns are adjusted to obtain maximum benefits".
[This is a translation of the original article "Dan a conocer un nuevo síntoma de la vacuna de AstraZeneca" published in espanadiario.net]